The May Edition of the HPRA Drug Safety Newsletter which is a dedicated issue on serious teratogenic risks of Epilim▼- (Valproate) containing medicines.
We like to welcome the HPRA’s decision to issue a reminder in the form of a new Drug Safety Newsletter to health care professionals and pharmacists about their roles and responsibilities in the safe prescribing/dispensing of Epilim-(valproate). While there have been many positive developments over the past two years to minimize the risks of in-utero exposure to Epilim (valproate), it is clear from the feedback from Irish women/parents of girls with epilepsy that more still needs to be done and must be done to ensure the safety of women/girls with epilepsy of childbearing age. We would also like to highlight that Epilepsy Ireland https://www.epilepsy.ie/ has recently conducted a survey which they intend to publish in due course.
The Drug Safety Newsletter is a dedicated issue reminding healthcare professionals (HCPs) of the serious teratogenic risks of (Epilim▼)-valproate containing medicines, restrictions for use, contraindication in women and girls of childbearing potential and in pregnancy, details of the pregnancy prevention programme and important individual actions required of each HCP. See link attached: drug-safety-newsletter-97th-edition.pdf . Ensuring that the Teratogenicity of Epilim-(Valproate)-containing medicines are known. These restrictions, reinforce the need for a Epilim-Valproate Stakeholder Group in Ireland. OACS Ireland and their colleagues Epilepsy Ireland had recent meetings with the HPRA before the Covid-19 Pandemic to request such a stakeholder group in Ireland. We are delighted to highlight the invaluable work done by our colleagues Epilepsy Ireland who have been a source of strength thought-out this whole process.
Please do NOT STOP taking your medication without speaking to your Health Care Professional.
Stay Safe OACS Ireland